Compactifications of affine homology 3-cells into blow-ups of the projective 3-space with trivial log canonical divisors


We classify all the compactifications of affine homology 3-cells into the blow-ups of the projective 3-space along smooth curves such that the log canonical divisors are linearly trivial. As a result, we prove that each embedded affine 3-fold is isomorphic to the affine 3-space except one example.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Abe, M., Furushima, M.: On non-normal del Pezzo surfaces. Math. Nachr. 260, 3–13 (2003)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Abhyankar, S.S., Moh, T.T.: Embeddings of the line in the plane. J. Reine Angew. Math. 276, 148–166 (1975)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Bhatwadekar, S.M., Dutta, A.K.: On residual variables and stably polynomial algebras. Comm. Algebra 21(2), 635–645 (1993)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Brenton, L., Drucker, D.: Perfect graphs and complex surface singularities with perfect local fundamental group. Tohoku Math. J. 41(4), 507–525 (1989)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Brieskorn, E.: Rationale Singularitäten komplexer Flächen. Invent. Math. 4, 336–358 (1967/68)

  6. 6.

    Bruce, J.W., Wall, C.T.C.: On the classification of cubic surfaces. J. London Math. Soc. 19(2), 245–256 (1979)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Brundu, M., Logar, A.: Parametrization of the orbits of cubic surfaces. Transform. Groups 3(3), 209–239 (1998)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Fujita, T.: On Zariski problem. Proc. Japan Acad. Ser. A Math. Sci. 55(3), 106–110 (1979)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Fujita, T.: On the topology of noncomplete algebraic surfaces. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29(3), 503–566 (1982)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Hidaka, F., Watanabe, K.: Normal Gorenstein surfaces with ample anti-canonical divisor. Tokyo J. Math. 4(2), 319–330 (1981)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Kaliman, Sh: Polynomials with general \({{ {C}}}^2\)-fibers are variables. Pacific J. Math. 203(1), 161–190 (2002)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Kaliman, Sh, Zaidenberg, M.: Affine modifications and affine hypersurfaces with a very transitive automorphism group. Transform. Groups 4(1), 53–95 (1999)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Kishimoto, T.: Compactifications of contractible affine 3-folds into smooth Fano 3-folds with \(B_2=2\). Math. Z. 251(4), 783–820 (2005)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Kraft, H., Petrie, T., Randall, J.D.: Quotient varieties. Adv. Math. 74(2), 145–162 (1989)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Lee, W., Park, E., Schenzel, P.: On the classification of non-normal cubic hypersurfaces. J. Pure Appl. Algebra 215(8), 2034–2042 (2011)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Miyanishi, M., Sugie, T.: Affine surfaces containing cylinderlike open sets. J. Math. Kyoto Univ. 20(1), 11–42 (1980)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Mori, S., Mukai, S.: Classification of Fano 3-folds with \(B_{2}\ge 2\). Manuscr. Math. 36(2), 147–162 (1981/82)

  18. 18.

    Nagaoka, M.: Fano compactifications of contractible affine 3-folds with trivial log canonical divisors. Int. J. Math. 29(6), # 1850042 (2018)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Nagaoka, M.: On compactifications of affine homology 3-cells into quadric fibrations. J. Algebra 563, 1–29 (2020)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Reid, M.: Nonnormal del Pezzo surfaces. Publ. Res. Inst. Math. Sci. 30(5), 695–727 (1994)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Spanier, E.H.: Algebraic Topology. McGraw-Hill, New York (1966)

    Google Scholar 

  22. 22.

    Suzuki, M.: Propriétés topologiques des polynômes de deux variables complexes, et automorphismes algébriques de l’espace \({{ {C}}}^{2}\). J. Math. Soc. Japan 26, 241–257 (1974)

    MathSciNet  Article  Google Scholar 

  23. 23.

    tom Dieck, T., Petrie, T.: Contractible affine surfaces of Kodaira dimension one. Japan J. Math. (N.S.) 16(1), 147–169 (1990)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Ye, Q.: On Gorenstein log del Pezzo surfaces. Japan J. Math. (N.S.) 28(1), 87–136 (2002)

    MathSciNet  Article  Google Scholar 

Download references


The author is greatly indebted to Professor Hiromichi Takagi, his supervisor, for his encouragement, comments, and suggestions. He wishes to express his gratitude to Professor Takashi Kishimoto for his helpful comments and suggestions. He also would like to express his gratitude to Doctor Akihiro Kanemitsu and Doctor Takeru Fukuoka for their helpful comments.

Author information



Corresponding author

Correspondence to Masaru Nagaoka.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was supported by JSPS KAKENHI Grant Number JP19J14397 and the Program for Leading Graduate Schools, MEXT, Japan.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Nagaoka, M. Compactifications of affine homology 3-cells into blow-ups of the projective 3-space with trivial log canonical divisors. European Journal of Mathematics (2021).

Download citation


  • Affine homology threefolds
  • Compactifications
  • Blow-ups of the projective 3-space

Mathematics Subject Classification (2000)

  • 14J10
  • 14J30
  • 14M27
  • 14R10